whittytara 31/01/18
Last reply 2 months ago
Tecfidera gut 😫

Has anyone got any tips on the GI symptoms for Tecfidera? I’ve just started my third week (first on the full dose) and have had constant pain, nausea and diarrhea (sorry!!) for 48 hours now with honestly no let up! I had to miss work today. I’m eating with my meds and forcing it down. Trying to eat fatty foods. Took actimel tonight with dinner.
I got a tiny bit of cramp but mostly flushing on the reduced dose but since being on the full dose it’s just been a constant gut bomb and it’s get hard to make myself take the meds when they’re making me feel like this. I even have some pain creeping up in my left arm.
Any tips would be gratefully received!!!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


californiadreamin
2 months ago

My wife had a hard time starting up with tecfidera and we had to stop and try again. But she has been doing great with it and basically no symptoms for a year now. You might not be able to make it 6-8 weeks but things get dramatically better for most people after that.

Couple things worth trying A good probiotic (the kind that is kept in the refrigerated section).

Try with protein like eggs or peanut butter My wife switched off oms for abit to get started with Tecfidera and ham helped a lot.

Eating constantly through out the day with small amount of nuts and crackers seems to help a lot. So every hour she would take a small snack.

The issue is that it’s never clear exactly what works and what doesn’t but the constant eating thing is really easy to measure and see if it helps.

It’s scary looking at that greenish bluish pill when you feel that way. Hang in there. Wishing you all the best.


doubleo7hud
2 months ago

I had the same lass, I’m now into me third month and can report that I’m no longer sh1tting through the eye of a needle. It only lasted a few days of constantly sat on the pot and not daring to drop ones back (fart). Be careful it can get messy stay on thee guard and buy some giant nappies 😂


hmcampos
2 months ago

Also had the same once moved to full dose. Stop and try again like @californiadreamin said.

The only thing I can tell you is that it will eventually go away. Some mild side effects will most likely continue but the ones you mention will stop I believe. They did with me.

Be strong and DO NOT stop eating because of the nausea, it will only make it worse. Eat a lot, it only helps!

Be strong!
H


whittytara
2 months ago

@californiadreamin thanks so much! That helps to know. Will try a cracker or something small like that on the hour. I took actimel last night before taking the tablet and yes that did help. I only got up once in the night!! Hurrah!!

@doubleo7hud hahaha! You describe it perfectly!!

Thank you both!! Sticking with it and going to take that evil green tablet again in a moment. But first, actimel!


whittytara
2 months ago

Thanks @hmcampos I think that made it worse for me on day one as you said, the nausea made me not want to eat and that made it all so much worse. So yes am forcing down the food and hoping it’ll stop soon. Fingers crossed! Thank you!


tinka-jo
2 months ago

I found that for me it was just as important to keep hydrated, (especially if you are being sick) . I’ve been on tec for two years now and no digestive probs, hope you can weather the storm!


nicecupoftea
2 months ago

I am on week 11 now…I had immense pain and nausea, vomiting, diarrhoea, flushes, the whole shebang. I agree with comments above, not eating definitely made the pain a lot worse, I also think taking anti-nausea and diarrhoea relief added to the pain as well but I don’t know that for sure.

I have found Buscopan for the stomach cramps helps, and getting the foods right for the diarrhoea and nausea. I don’t care about the flushing, it’s the gastric distress that is so bad. I nearly gave up. I hope yours sorts itself out quickly but don’t give up if it takes longer than it does for other people. By week 11 I have now had the last 10 days feeling okay with occasional diarrhoea/nausea about 45 minutes after taking it in the morning, no pain and none of it bad enough to keep me off work and even 4 days out of 10 I have been totally fine, whereas before I was getting bad side effects every single day.

I hope you manage to stick with it and just keep remembering why you decided on it in the first place.


arbee
2 months ago

I’m into my 11th or 12th week now and I’m probably feeling the best I have in years but those first 8/9 weeks were really tough going! There were times when I was close to throwing in the towel, especially over xmas when I had to let down friends and family because I was too scared to be further than 10 metres away from my toilet but I’m glad I saw it through as things aren’t too bad now.

I had to miss a few days of work too in the first few weeks but fortunately I work for quite a small company and my bosses are quite understanding, I explained that I may need to miss a few days now but it should mean that I will miss far fewer days in the long run.

I’ve found that what you eat has a big effect, bacon and eggs worked well for me but in recent weeks I’ve just been having peanut butter on toast for breakfast and it seems to work but I don’t think this would of been enough in the first few weeks. The downside is that I’ve put on about a stone in weight since I started though!

Hang in there, everyone is different but most people seem to get better after 6-8 weeks, get through that and things should massively improve for you.


houdini
2 months ago

Hi, echo all of the above. Breakfast I found the most challenging. Had melted cheese on toast for most of the week but ended up hating it! It helped though cut down side effects! Peanut butter on toast from Holland and Barret without Palm oil apparently is the best, just picked some up tonight to try! Good luck!


mimi95
2 months ago

hey, am on Tacfidera since I got diagnosed (2015) and I always take 1 tablet of Imodium a day, and fortunately, I haven’t had anything you mentioned. sometimes I don’t eat especially mornings and it doesn’t really do anything to me… so yeah I would definitely give Imodium a try! 🙂


potter
2 months ago

I have been taking Tecfidera for 5 years, I started taking in when it was fairly new and no one to ask for help. I had to figure it out myself. I found taking the Tecfidera in the middle of my meal helped with the nausea. Remember food underneath the pill and food on top. The biggest thing that helped me with the diarrhea was figuring out which foods made it worse. Beans and high fiber foods made it worse, I had to cut the beans out of my diet for a while and slowly work them back in. I love beans of any kind so it was hard to do. If your going to have a spicy meal take a acid reducer before your meal this really helps. For breakfast I have a bowl of cereal with sunflower seeds and fruit sprinkled on it. I use a nut milk, it seems to work better than almond milk. Almond milk has only 1 gram of protein, nut milk has 10grams and is very rich and creamy. It probably took me 3 months for my body to get use to the Tec. After 5 years of shots and flu like side effects I wasn’t going to give up on the Tec. Potter


aabreu
2 months ago

I took tecfidera for a year before I quit. I flushed a few times and got gassy for a few days, but nothing like that! Of course, tecfidera did nothing to stop my MS progression. Maybe there is an inverse relationship. Laugh.


tootes
2 months ago

It’s a good idea to keep a food diary with symptoms logged against it. I, to my total and utter dismay found macaroni cheese made my gastric side effects worse, so cut down on pasta and that has helped me.

Plus probiotics everyday help. It’s worth it as my brain fog lifted and my knee stopped feeling like a ball of jelly. And yes, I know you are not meant to feel any improvement on DMDs but I did so for me it was really worth persevering through those first few weeks/months.


whittytara
2 months ago

thank you all for all your input everyone. I’m thrilled to report that I weathered the storm and have come out the otherside. I still take food with my dose. Missed it this morning so took it in the afternoon and used it as an excuse to have a penguin bar from the work team’s naughty tin!! haha
This group really was useful for info and support when I was up in the night and unwell.
Really thank you everyone x


whittytara
2 months ago

ps @tootes that’s so funny! Macaroni cheese was my savior dinner and my poor fiance had to endure it with me for most evenings haha!! I’m quite happy not to have it for a while again now though as I’m quite sick of it! 😀

Post Comment

You must be logged in to reply to this topic.